Vasovagal Syncope at a Mass Vaccination Clinic

Photo by RODNAE Productions on Pexels.com

I was at a week-long pop-up mass vaccination clinic last month in the parking lot of a sports stadium. We monitored patients for severe allergic and other adverse reactions after administering their vaccine injections. Luckily, we never encountered any patients needing us to treat them with an epi-pen in our tent. However, we did have a patient who fainted almost immediately after receiving their shot. The patient eventually regained consciousness, but not before being attended to by at least five nurses with medics and a doctor along the way. If a patient is going to have an adverse reaction to the vaccine, having one at a mass vaccination clinic prompts attention from an entire team of healthcare professionals!

I had never experienced a person fainting before and it was actually impressive to see so many experienced nurses quickly react and attend to the patient. I didn’t give this particular patient their shot. I didn’t even see the patient faint, since I was opposite end of the tent when it happened. I turned around from where I was and all I saw was a bunch of nurses rushing to care for this patient. Everything happened so quickly. As a new nurse, I want to share what I learned and saw so I don’t forget and can apply it to my own nursing practice!

What is Syncope? What causes it?

Fainting, or syncope, is caused by reduction of blood flow to the brain resulting in a momentarily loss of consciousness. With vasovagal syncope, this can be caused by a sudden drop in blood pressure due to dilation of blood vessels or decreased heartrate. Without knowing this patient’s full medical history, our patient’s syncope was likely an anxiety-provoked reaction to receiving the shot. Some people faint at the sight of blood, pain, or other stressors. It is thought this patient was so anxious about receiving the shot, that the patient fainted and had a vasovagal syncopal episode. I did not follow this patient back to the medic tent where the patient was further monitored and assessed. I also did not administer the shot, interview the patient, or provide the patient with the disclosure statement for verbal consent, so I have no idea if this patient has fainted before. However, what I’ve learned is if a person has a history of fainting, it is recommended for the patient to recognize what provokes the fainting (to avoid or work around triggers) and to also get a medical examination to ensure there are no other health conditions causing syncope. After our patient who fainted, we had a number of patients expressing a history of fainting after vaccinations, so we monitored them more closely and had them sit or lie down after the shot. Luckily, no other patients had a syncopal episode.

A-B-C Prioritization Always Applies

In prioritizing patient care, a nurse assesses a patient and prioritizes airway, breathing, and circulation. This is often referred to as the ABCs.

“A is for airway assessment, observing for airway obstruction which can be seen with a changed sound of voice, “see-saw” respirations, and stridor. B is for breathing assessment, observing for an abnormal respiratory rate, the use of accessory muscles for respiration, and cyanosis. C is for circulation, observing for color of hands and digits, an abnormal capillary refill time, and decreased level of consciousness (LOC). “

Picmonic.com

The patient was sitting when they fainted, and some nurses pulled the patient down from their seated position, in their wheelchair. Other nurses rushed to support the patient’s bottom, legs, and feet. After the event was over, some of the nurses wondered why the patient was pulled down from their wheelchair. After an internet search, I learned one should help a patient lie down and elevate their legs to encourage blood flow to their brain (https://www.mayoclinic.org/diseases-conditions/vasovagal-syncope/symptoms-causes/syc-20350527).

Vasovagal syncope most often occurs when a person is standing or sitting (https://www.cedars-sinai.org/health-library/diseases-and-conditions/v/vasovagal-syncope.html). Supporting a patient in the standing or sitting position while they have fainted can prolong their unconsciousness and decreased blood circulation to their brain – their blood will continue to pool in their lower vessels. The nurses pulling the patient down from the seated position were trying to improve circulation. The patient did not have a blocked airway and was able to breathe, but had fainted. The nursing intervention of changing the patient’s position was prioritizing circulation, the “C” part of A-B-C prioritization [Airway – Breathing – Circulation].

Techniques to Regain Consciousness

Because the person fainted, the person was unresponsive to verbal commands or requests. I saw a nurse perform the sternal rub in an attempt to “wake” the patient. Luckily, the patient regained consciousness after laying down and getting the sternal rub. Once the patient recovered from fainting, the patient was frightened and did not seem to understand what had happened. The startled patient grabbed at the nurses’ hats and clothing. It’s normal to be confused after fainting. The patient’s caregiver verbally reassured the patient that they were okay. By the time the patient regained consciousness, the medics from the medical tent had arrived accompanied by monitoring equipment and a doctor. The patient was calmed down and taken to the medic tent for further monitoring and observation.

It was not used, but there were ammonia sticks in our supply bin. These smelling salts can be used on a patient who has fainted, in an attempt to increase oxygenation to the brain. In the British Journal of Sports Medicine article, “Smelling Salts”, the author explains:

“Smelling salts are used to arouse consciousness because the release of ammonia (NH3) gas that accompanies their use irritates the membranes of the nose and lungs, and thereby triggers an inhalation reflex. This reflex alters the pattern of breathing, resulting in improved respiratory flow rates and possibly alertness.”

McCrory, P. (2006)

An experienced nurse shared with me that if the ammonia sticks or smelling salts are unavailable, alcohol wipes can also be used under a patient’s nose in an attempt to startle them into consciousness.

Prevention

If a patient stated they previously fainted after receiving a shot, we monitored that patient closely or had them lay down with medics present. We also monitored patients a little more critically if they had a prior allergic reaction or medical history that would warrant a longer than normal observation time of 15 minutes.

Often, people who experience vasovagal syncope have warning signs that they might faint. Some of the symptoms may include dizziness, nausea, warmth, sweaty palms, or blurred vision. If a patient experiences these symptoms, have them sit or lie down, as needed. If they can’t lie down, they can sit, bend down, and place their head between their legs. Cedars-Sinai’s website also suggests:

“Tensing your arms or crossing your legs can help prevent fainting. Passively raising or propping up your legs in the air can also help.”

Patients who experience vasovagal syncope or who have fainted before should be aware of their triggers so they can avoid them or develop ways to manage their triggers. To reduce the risk of fainting, Cedars-Sinai offers staying away from some triggers such as:

  • Standing for long periods
  • Excess heat
  • Intense emotion, such as fear
  • Intense pain
  • The sight of blood or a needle
  • Prolonged exercise
  • Dehydration
  • Skipping meals

I think the biggest impression left from the experience with the fainting patient was how important teamwork is and how quickly every nearby nurse jumped in to help. As multiple nurses were tending to the patient, other nurses were calling the medics for help. Everything happened and resolved so fast, that I didn’t have an opportunity to support them. I was proud of the nurses and what I saw (and ultimately relieved that I wasn’t the one who gave this patient their vaccine injection). As a new graduate nurse, I wonder if I would have known what to do or have been able to react so swiftly. I know for sure I’d be yelling for help. Now that this has happened, I at least have a sense of what to do, if I ever see a person faint. Hopefully, you do too!

References:

Cedars Sinai. https://www.cedars-sinai.org/health-library/diseases-and-conditions/v/vasovagal-syncope.html

Mayo Clinic. https://www.mayoclinic.org/diseases-conditions/vasovagal-syncope/symptoms-causes/syc-20350527

McCrory P. (2006). Smelling salts. British journal of sports medicine40(8), 659–660. https://doi.org/10.1136/bjsm.2006.029710

Picmonic. https://www.picmonic.com/pathways/nursing/courses/standard/professional-standards-of-nursing-8246/prioritizing-care-32342/airway-breathing-circulation-abcs_8453

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s